Jump to content

Jenny44: citalopram withdrawal symptoms


Jenny44

Recommended Posts

Hi all hope you are all managing OK with your withdrawal. 

I was on Citalopram for a year (Apr 17 to May 18). After a year I felt I was at a point  where I thought I could manage without the drugs. I felt great snd full of positive energy and motivation so decided to stop.

Saw my GP who said I could come off without tapering. Didnt feel too bad initially. Didn't have any of the nausea or brain zaps that some people report. However 2 months on and I just feel angry irratable and tearful. Also have vivid dreams. Lost all the initial motivation and energetic feelings I had when I stopped. Is this normal? At the time when I went to see My GP, he prescribed me two months worth to keep in case I wanted to go back on. Tempted to do so but in my heart I feel it would be wrong to do that as I really do not want to be dependent on SSRIs for life. Have been on other antidepressants in past but not experienced the irratability like this. Does it get easier? Do these feelings eventually stabilise and if so how long may I have to ride them out? 

Citelopram 20mg (Apr 17 to Apr May 17)

Withdrew May without tapering as advised by GP

Link to comment
  • ChessieCat changed the title to Jenny44: citalopram withdrawal symptoms
  • Moderator Emeritus

Hello, Jenny44, and welcome to SA.

 

Citalopram, like other psychiatric drugs, requires a slow taper to avoid or minimize the withdrawal symptoms you are now experiencing.  Anger, crying, vivid dreams and lack of

motivation are all common withdrawal symptoms resulting from a cold turkey cessation of the drug.

 

To help you understand the symptoms you are experiencing, here is some information on withdrawal.  These drugs alter the architecture of the brain, and the time necessary to heal the brain and return to homeostasis is, unfortunately, impossible to predict.  
 
 
 

 

When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.   
 
 
Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately, as I said earlier, no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  Please read:
 
About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic
 
Reinstatement isn’t a guarantee of diminished symptoms for everyone, but it’s the best tactic available.  You’re still in the time period where reinstatement predictably works, up to three months after last dose or dose reduction.  We usually suggest a much smaller reinstatement dose than your last dose.  These drugs are strong, and reinstating it is better to start with a small amount and increase of symptoms remain unbearable. Do not reinstate the full 20mg.  If you take too much it may be too much for your brain and can cause you become unstable.  Sometimes it can be hard to regain stability after this happens.  I would suggest a reinstatement of 1 or 2mg.  
 
The following link explains how to make nonstandard doses.
 
 
It takes about 4 days for a dose change to get to full state in the blood and a bit longer for it to register in the brain.  Please Keep Notes on Paper so that we can tell if reinstating is working.
 
Once you have stabilized (which can take several months) you can taper the reinstated dosage down at a 10% per month rate.  So you do not have to be on these drugs for life.

I understand your desire to be off the drug.  Ultimately the choice whether to reinstate is yours, but thought I should bring this possibility to your attention so that you can make the best decision regarding your health and well-being.  Please let us know what you decide and how you are doing.
 
 
 
 

 
 

 

 

 

 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg to 1.875mg 1986-2020, two CT's and reinstatements

Nov. 2020, 7-week Ativan-Valium crossover to 18.75mg Valium

Feb. 2021, begin 10%/4 week taper of 18.75mg Valium 

End 2021  year 1 of Valium taper at 6mg

End 2022 year 2 of Valium taper at 2.75mg 

End 2023 year 3 of Valium taper at 1mg

Jan. 24, 2024: Hold at 1mg and shift to Imipramine taper.

Taper is 95% complete.

 

Imipramine 75 mg daily since 1986.  Jan.-Sept. 2016 tapered to 14.4mg  

March 22, 2022: Begin 10%/4 week taper

Aug. 5, 2022: hold at 9.5mg and shift to Valium taper

Jan. 24, 2024: Resume Imipramine taper.  Current dose as of Feb. 22: 7.6mg

Taper is 90% complete.  

  

Supplements: multiple, quercetin, omega-3, vitamins C, E and D3, magnesium glycinate, probiotics, zinc, melatonin .3mg, anti-candida, iron, serrapeptase, nattokinase


I am not a medical professional and this is not medical advice but simply information based on my own experience, as well as other members who have survived these drugs.

Link to comment

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy